Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS Morristown, TN

March 26, 2011Cherokee County, Clay County, North Carolina; Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 26, 2011, 8:45 PM EDT for Cherokee County, Clay County, North Carolina; Polk County, Tennessee. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2011, 8:45 PM EDT (00:45 UTC)
Expired
Mar 26, 2011, 9:45 PM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Clay County, NC, Polk County, TN

The radar

The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 9:00 PM EDTTSTM WND DMG7 Ssw Murphy, NCFEW TREES DOWN IN THE BELLVIEW AREA.
Mar 26, 9:00 PM EDTHAIL 0.25Hayesville, NCPEA SIZE HAIL REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2011-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
404 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

367 
WUUS54 KMRX 270045
SVRMRX
NCC039-043-TNC139-270145-
/O.NEW.KMRX.SV.W.0044.110327T0045Z-110327T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
845 PM EDT SAT MAR 26 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
  EASTERN POLK COUNTY IN EAST TENNESSEE...

* UNTIL 945 PM EDT

* AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF DUCKTOWN...AND MOVING EAST AT 60 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MURPHY...ANDREWS...HAYESVILLE...HOT HOUSE...HIAWASSE DAM...UNAKA...
  CULBERSON...MARBLE...BRASSTOWN...TUSQUITEE...TOPTON AND SHOOTING
  CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8447 3523 8440 3521 8429 3527 8422
      3524 8418 3524 8413 3529 8403 3521 8396
      3524 8385 3525 8370 3522 8369 3520 8372
      3514 8374 3515 8365 3502 8352 3499 8351
      3498 8427
TIME...MOT...LOC 0045Z 282DEG 54KT 3510 8426

$$

TG
2 follow-up statements
983 
WWUS54 KMRX 270103
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
903 PM EDT SAT MAR 26 2011

TNC139-270112-
/O.CAN.KMRX.SV.W.0044.000000T0000Z-110327T0145Z/
POLK TN-
903 PM EDT SAT MAR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POLK COUNTY IS 
CANCELLED...

LAT...LON 3504 8428 3510 8424 3513 8422 3516 8418
      3520 8413 3522 8408 3525 8399 3521 8396
      3524 8385 3525 8370 3522 8369 3520 8372
      3514 8374 3515 8365 3502 8352 3499 8351
      3498 8427
TIME...MOT...LOC 0102Z 285DEG 50KT 3502 8403

$$

NCC039-043-270145-
/O.CON.KMRX.SV.W.0044.000000T0000Z-110327T0145Z/
CHEROKEE NC-CLAY NC-
903 PM EDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CLAY AND CHEROKEE COUNTIES...

AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR MURPHY...MOVING EAST AT 60 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ANDREWS...HAYESVILLE...MARBLE...BRASSTOWN...TUSQUITEE...TOPTON AND
  SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3504 8428 3510 8424 3513 8422 3516 8418
      3520 8413 3522 8408 3525 8399 3521 8396
      3524 8385 3525 8370 3522 8369 3520 8372
      3514 8374 3515 8365 3502 8352 3499 8351
      3498 8427
TIME...MOT...LOC 0102Z 285DEG 50KT 3502 8403

$$

TG
605 
WWUS54 KMRX 270123
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
923 PM EDT SAT MAR 26 2011

NCC039-270132-
/O.CAN.KMRX.SV.W.0044.000000T0000Z-110327T0145Z/
CHEROKEE NC-
923 PM EDT SAT MAR 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR CHEROKEE COUNTY IS
CANCELLED...

LAT...LON 3499 8395 3503 8393 3507 8386 3510 8388
      3513 8385 3513 8381 3515 8376 3514 8373
      3515 8365 3502 8352 3499 8351
TIME...MOT...LOC 0122Z 282DEG 48KT 3499 8372

$$

NCC043-270145-
/O.CON.KMRX.SV.W.0044.000000T0000Z-110327T0145Z/
CLAY NC-
923 PM EDT SAT MAR 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CLAY COUNTY...

AT 918 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR HAYESVILLE...MOVING EAST AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SHOOTING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3499 8395 3503 8393 3507 8386 3510 8388
      3513 8385 3513 8381 3515 8376 3514 8373
      3515 8365 3502 8352 3499 8351
TIME...MOT...LOC 0122Z 282DEG 48KT 3499 8372

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 7:57 PM EDT, 48 minutes earlier.

Area forecast discussion, Mar 26, 7:57 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
757 PM EDT SAT MAR 26 2011

.AVIATION...FRONT TRACKING OVER THE AREA TONIGHT BRINGING RAIN AND A
CONDITIONS LOWERING TO IFR TONIGHT. THUNDERSTORMS AT CHA AND TYS
SHOULD EXIT EARLY IN THE TAF PERIOD. LIGHT WINDS WILL CONTINUE
THROUGH THE TAF PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Mar 26, 4:06 AM EDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EDT SAT MAR 26 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-270900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
406 AM EDT SAT MAR 26 2011 /306 AM CDT SAT MAR 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL BRING SHOWERS AND THUNDERSTORMS TO THE
AREA TODAY AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BECOME
STRONG TO SEVERE WITH HAIL AND POSSIBLY STRONG WINDS...WITH THE
HIGHEST THREAT OVER SOUTHERN COUNTIES. VERY HEAVY RAIN MAY
OCCUR...ESPECIALLY ACROSS SOUTHERN AND CENTRAL AREAS...WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Mar 26, 5:56 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT SAT MAR 26 2011

TNZ081-082-262245-
BLEDSOE TN-SEQUATCHIE TN-
456 PM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR SEQUATCHIE AND BLEDSOE COUNTIES
UNTIL 545 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF GRUETLI-LAAGER...OR 17
MILES SOUTH OF MCMINNVILLE...MOVING EAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP...PIKEVILLE...
CARTWRIGHT...CAGLE...OLD CUMBERLAND...PALIO...MOUNT CREST...BRAYTON
AND MELVINE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TG
Special weather statement, Mar 26, 8:36 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
836 PM EDT SAT MAR 26 2011

NCZ060-061-TNZ101-102-270130-
CHEROKEE NC-CLAY NC-EAST POLK TN-WEST POLK TN-
836 PM EDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR POLK...CLAY AND CHEROKEE COUNTIES
UNTIL 930 PM EDT...

AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF BENTON...MOVING EAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUCKTOWN...MURPHY...
ANDREWS...HAYESVILLE...TURTLETOWN...VIOLET...HOT HOUSE...HIAWASSE
DAM...UNAKA...CULBERSON...MARBLE...BRASSTOWN...TUSQUITEE...TOPTON AND
SHOOTING CREEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.